Did malaria pill drive student insane and cause her death plunge?

World

Did malaria pill drive student insane and cause her death plunge?

As Alana Cutland's fatal fall from a plane stirs debate about Lariam, we look at the risks and alternatives

Peter Stanford

Anita Randall’s twenty-something nephews and nieces were recently planning a trip around India, just like the first overseas adventure she went on 30 years ago in her early 20s. There was only one piece of advice that she gave them: “Don’t take Lariam!”

Randall, now in her mid-50s and living in Kent, knows from personal experience just what havoc this anti-malaria drug can wreak in some young minds and lives. Mefloquine, sold as Lariam, “took away 10 years of my life”.

She has therefore been drawn even more than most to reports last week of the death of Cambridge gap-year student Alana Cutland from Milton Keynes, who fell from a plane in Madagascar. Cutland, 19, had been suffering, her uncle has confirmed, from hallucinations at the time, and the authorities in Madagascar are now said to be investigating if these could have been caused by Lariam, which was reportedly among her possessions and has repeatedly been linked in recent years with side-effects including psychosis...

This article is reserved for Times Select subscribers.
A subscription gives you full digital access to all Times Select content.

Times Select

Already subscribed? Simply sign in below.

Questions or problems?
Email helpdesk@timeslive.co.za or call 0860 52 52 00.